Join now to get access to this content and more.
Become a SOAP member and have access to our benefits.
- 2020 SOAP Virtual Meeting Series Videos
- For Review: SOAP Consensus Statement on Neuraxial Procedures in Thrombocytopenic Parturients
- Sample Centers of Excellence Applications
- ASA Corner
- SOAP Policy and Procedure Manual (P&P Manual)
- SOAP Expert Opinions
- SOAP's Learning Modules
- 2019 Annual Meeting Lecture Videos
- December 2018 - SOAP Unofficial Guide to ASA Committees Webinar
- Submit a Position
- View Job Postings
- Previous Meeting Archives
- Previous Meeting Abstract Search
- CMS Guidelines
- Member Benefits
- Newsletter Clinical Articles
- ACOG Documents
- Search our Patient Safety Archive
- Ask SOAP a Question
- Global Health Opportunities
- And more…
Opioid overdose and cardiorespiratory arrest in the postpartum period: a case report
Abstract Number: FCI-290
Abstract Type: Case Report Case Series
Introduction: The incidence of opioid use disorder (OUD) in pregnancy has quadrupled over the last two decades, matching that of the opioid epidemic in the general population. In addition, maternal mortality reviews in the United States identify substance use as a major risk factor for pregnancy-associated death. We describe a parturient with OUD during pregnancy who successfully detoxified but relapsed and overdosed leading to a cardiorespiratory arrest in the postpartum period.
Case: A 31-yo G7P5 parturient at 36+1 weeks presented to the obstetric unit for stabilization of OUD prior to delivery. Her polysubstance abuse history included heroin, crystal methamphetamine and alcohol. She required treatment for substance-induced psychosis with suicidal ideation and reported having abstained from substance use for the preceding 4 weeks. Stabilization medications included regular extended-release morphine sulphate, citalopram, quetiapine, and PRN loxapine and lorazepam.
At 38+5 weeks, she had a successful vacuum assisted delivery under epidural analgesia and standard programmed intermittent epidural bolus regimen for maintenance. She remained as an in-patient postpartum for further stabilization, weaning off opioids entirely. About 8 weeks later, she was found in a neighbouring patient’s room apneic, pulseless, and with vomitus at the bedside. Chest compressions (CPR) and intramuscular naloxone 0.4mg from a ‘naloxone kit’ were immediately administered by the responding nurse. On arrival of the anesthesiology team, supraventricular tachycardia at a rate of 140 was noted on the monitor. A pulse was obtained at 6 minutes accompanied by gradual return of consciousness. No further medications were given. She was transferred to the high acuity unit where normal electrocardiogram and chest x-ray were attained. The toxicology screen was positive for fentanyl.
At this point, her parental custody was suspended, and the baby was apprehended by the Ministry of Children and Family Development, permitting supervised visits. She was discharged 16 days post-cardiorespiratory arrest to an addiction’s recovery centre for ongoing treatment of OUD with the goals of abstinence and regaining custody of her child.
Discussion: Mothers with OUD are particularly vulnerable in the postpartum period and are at high risk of relapse, overdose and adverse outcomes. The swift recognition of overdose, immediate institution of CPR and the readily available ‘naloxone kits’ were important factors in this successful resuscitation. Despite effective multidisciplinary stabilization of OUD, this case demonstrates that it may not be protective against relapse, highlighting the ongoing responsibility anesthesiologists have in managing mothers with OUD throughout the peripartum period.
1. Haight SC MMWR Morb Mortal Wkly Rep, 2018
2. Mascola A, ACOG Committee Opinion, No 711, 2017
3. Schiff DM, Obstet Gynecol. 2018